Alert archive / Georgia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 408, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jul 6, 2008, 7:04 PM EDT for Cherokee County, Georgia. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2008, 7:04 PM EDT (23:04 UTC)
- Expired
- Jul 6, 2008, 7:30 PM EDT
- In force
- 26 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
County Cherokee County, GA
The radar
The Atlanta radar (KFFC), 98 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 7:10 PM EDT | HAIL 0.25 | Canton, GA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.1 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 847 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 931 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KFFC 062304 SVRFFC GAC057-062330- /O.NEW.KFFC.SV.W.0408.080706T2304Z-080706T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PEACHTREE CITY GA 704 PM EDT SUN JUL 6 2008 THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL CHEROKEE COUNTY IN NORTH CENTRAL GEORGIA * UNTIL 730 PM EDT * AT 700 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR CANTON... MOVING SOUTHEAST AT 18 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BUFFINGTON AND HOLLY SPRINGS. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. LAT...LON 3420 8431 3413 8453 3433 8460 3435 8449 TIME...MOT...LOC 2304Z 333DEG 15KT 3425 8447 $$
1 follow-up statement
000 WWUS52 KFFC 062321 SVSFFC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 719 PM EDT SUN JUL 6 2008 GAC057-062330- /O.CON.KFFC.SV.W.0408.000000T0000Z-080706T2330Z/ CHEROKEE GA- 719 PM EDT SUN JUL 6 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR CENTRAL CHEROKEE COUNTY... AT 713 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM NEAR CANTON. ALTHOUGH THE STORM WAS WEAKENING IT MAY STILL BE CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS MOVING SOUTHEAST AT 17 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HOLLY SPRINGS AND LEBANON. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. LAT...LON 3420 8431 3413 8453 3433 8460 3435 8449 TIME...MOT...LOC 2319Z 333DEG 15KT 3420 8450 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:30 PM EDT, 3 hours 34 minutes earlier.
Area forecast discussion, Jul 6, 3:30 PM EDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 330 PM EDT SUN JUL 6 2008 .SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/... CURRENT WV SATELLITE LOOP SHOWS LARGE UPPER LOW CIRCULATING OVER OH/KY WITH ITS ASSOCIATES LONG WAVE TROUGH MOVING EAST THROUGH TN/MS/AL/NW GA. THERE IS A NICE LINE OF TSRA EXTENDING FROM JUST WEST OF THE CHARLOTTE NC AREA DOWN TO THE GULF COAST NEAR PENSACOLA FL. THIS LINE OF STORMS IS RIGHT ON THE LEADING EDGE OF THE UPPER LEVEL TROUGH ASSOCIATED WITH A LARGE MOISTURE PLUMB ACROSS THE SAME AREA. EXPECTING THESE STORMS TO MOVE SLOWLY EAST THROUGH TONIGHT BEFORE DISSIPATING BY 06Z ACROSS EAST CENTRAL AND SOUTH GA. THE TROUGH AXIS IS EXPECTED TO MOVE EAST OF THE AREA BY 00Z TUE AS IT PUSHES THE DEEP LAYER TROPICAL MOISTURE SOUTH AND EAST OF THE CWA. MODELS SHOW THIS MOISTURE PLUMB TRYING TO MOVE BACK NORTH TUE BUT UPPER LEVEL ZONAL FLOW BEGINS SETTING UP AS WEAK RIDGE DEVELOPS ACROSS THE NORTHERN GULF. THERE WILL STILL BE ENOUGH MOISTURE AROUND TO HELP SPARK OFF SOME MORE ISO/SCT SHRA/TSRA WITH DIURNALLY DRIVEN INSTABILITY INDICES DEVELOPING EVERYDAY. PWS ARE EXPECTED TO BE A BIT LESS MON/TUE (1.00 - 1.50) ALONG WITH CAPES (1000-2000) AND LIS (-2 TO -4). THIS IS STILL ENOUGH TO WARRANT CHANCE POPS IN THE FORECAST BUT THE COVERAGE AND INTENSITY OF THE STORMS SHOULD BE LESS THAN THE PAST FEW DAY. THE BIGGEST THREATS OVER THE NEXT TWO DAYS APPEARS TO BE SMALL HAIL...LIGHTNING...AND BRIEF PERIODS OF HEAVY RAIN. TEMPS SHOULD BE VERY CLOSE TO SEASONAL NORMS THROUGH THE SHORT TERM. .LONG TERM /WEDNESDAY THROUGH SUNDAY/... THE UPPER LEVEL RIDGE BEGINS TO WEAKEN BY TUE AFTERNOON AND MOVES OFF THE MID ATLANTIC COAST BY 12Z WED. ONCE IT MOVES THROUGH WE GET INTO A MORE ZONAL FLOW PATTERN WITH A COUPLE OF SHORTWAVES MOVING EAST OUT OF THE SOUTHERN PLAINS WED/THU. THESE SHORTWAVES MAINLY MAINLY MOVE ACROSS TN/KY BUT GA KEEPS A NICE AREA OF MOISTURE ACROSS THROUGH THE END OF THE WEEK. SEE NO REASON TO DEVIATE FROM CURRENT FORECAST OF CHANCE POPS THROUGH DAY 7. THERE IS AN UPPER LEVEL RIDGE THAT BEGINS DEVELOPING ACROSS THE NORTHERN GULF TUE AND STRENGTHENS THROUGH NEXT WEEKEND. IF THIS DOES OCCUR IT SHOULD PUT A NICE CAP ON ANY CONVECTIVE DEVELOPMENT ACROSS THE SOUTHERN STATES KEEPING THE COVERAGE AND INTENSITY DOWN. GUIDANCE TEMPERATURE CONTINUE TO ADVERTISE NEAR SEASONAL NORMALS THROUGH NEXT WEEK AND SEE NO REASON TO MAKE ANY CHANGES. && .PRELIMINARY POINT TEMPS/POPS... ATHENS 68 91 68 91 69 / 30 20 10 20 20 ATLANTA 69 90 70 90 71 / 20 20 10 20 20 BLAIRSVILLE 61 86 63 86 65 / 20 10 20 30 20 CARTERSVILLE 64 93 66 91 67 / 20 10 10 20 20 COLUMBUS 71 93 73 94 73 / 30 20 10 30 20 GAINESVILLE 67 88 69 89 70 / 20 20 10 30 20 MACON 69 91 69 94 72 / 40 40 20 30 20 ROME 66 95 69 95 70 / 20 10 20 20 20 PEACHTREE CITY 65 90 66 91 68 / 30 20 10 20 20 VIDALIA 69 88 70 90 72 / 50 60 20 40 30 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && 01
Hazardous weather outlook, Jul 6, 5:40 PM EDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 540 PM EDT SUN JUL 6 2008 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-071000- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 540 PM EDT SUN JUL 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...LATE TODAY AND TONIGHT SCATTERED THUNDERSTORMS EXPECTED ACROSS CENTRAL GEORGIA. ISOLATED THUNDERSTORMS POSSIBLE ACROSS NORTH GEORGIA. .SYNOPSIS... A TROUGH OF LOW PRESSURE ALOFT REMAINS OVER GEORGIA. A STATIONARY FRONT NEAR THE TENNESSEE BORDER IS DISSIPATING. .PRIMARY HAZARDS... THE PRIMARY HAZARD WILL BE LIGHTNING STRIKES. A SECONDARY HAZARD WILL BE VERY HEAVY RAIN THAT COULD CAUSE LOCALIZED FLOODING UNDER SOME OF THE THUNDERSTORMS IN CENTRAL GEORGIA. .DISCUSSION... THE AXIS OF THE UPPER LEVEL TROUGH OVER GEORGIA WILL PROVIDE A FOCUS FOR MOST OF THE THUNDERSTORM DEVELOPMENT. THIS WILL CAUSE MOST OF THE THUNDERSTORMS TO OCCUR SOUTH OF A LINE FROM LA GRANGE TO MILLEDGEVILLE TO WARRENTON. THESE STORMS WILL PRODUCE FREQUENT LIGHTNING STRIKES. PRECIPITABLE WATER IS ABOVE NORMAL...SO RAINFALL RATES WILL BE HIGH. THE SLOW MOVEMENT OF THESE THUNDERSTORMS WILL LIKELY RESULT IN SOME PLACES RECEIVING WELL OVER AN INCH OF RAIN IN A SHORT PERIOD OF TIME. THIS COULD CAUSE SOME BRIEF FLOODING OF STREETS AND LOW LYING AREAS THAT TEND TO DRAIN SLOWLY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS EACH DAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA.
In the hours before
Special weather statement, Jul 6, 5:19 PM EDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 519 PM EDT SUN JUL 6 2008 GAZ083-084-062145- 519 PM EDT SUN JUL 6 2008 ...SIGNIFICANT WEATHER ALERT FOR STRONG WINDS AND FREQUENT LIGHTNING IN TWIGGS AND WILKINSON COUNTIES UNTIL 545 PM EDT... AT 519 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER JEFFERSONVILLE...AND MOVING NORTHEAST AT 23 MPH. WIND GUSTS OF 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAIN ARE LIKELY AS THIS STORM MOVES ACROSS PORTIONS OF TWIGGS AND WILKINSON COUNTIES THROUGH 545 PM EDT. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE JEFFERSONVILLE...DANVILLE... NICKLESVILLE... MCINTYRE AND IRWINTON.
Special weather statement, Jul 6, 5:29 PM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 529 PM EDT SUN JUL 6 2008 GAZ089-062200- 529 PM EDT SUN JUL 6 2008 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN MUSCOGEE COUNTY UNTIL 600 PM EDT... AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER COLUMBUS...MOVING EAST AT 4 MPH. ALONG WITH PEA-SIZED HAIL AND WIND GUSTS TO 45 MPH...RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES PER HOUR CAN BE EXPECTED ACROSS MUSCOGEE COUNTY...INCLUDING THE CITIES OF COLUMBUS. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL WILL REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY. EXCESSIVE CLOUD TO GROUND LIGHTNING OF UP TO SIX STROKES PER MINUTE HAVE ALSO BEEN DETECTED WITH THIS DANGEROUS STORM.
Special weather statement, Jul 6, 5:55 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 555 PM EDT SUN JUL 6 2008 GAZ086-112-113-062230- 555 PM EDT SUN JUL 6 2008 ...SIGNIFICANT WEATHER ALERT FOR STRONG WINDS...FREQUENT LIGHTNING AND HEAVY RAIN IN TOOMBS...MONTGOMERY AND EMANUEL COUNTIES UNTIL 630 PM EDT... AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS THAT EXTENDED FROM NEAR OAK PARK TO NEAR UVALDA...AND MOVING NORTH NORTHEAST AT 15 MPH. WIND GUSTS OF 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAIN ARE LIKELY AS THESE STORMS MOVE ACROSS PORTIONS OF TOOMBS...MONTGOMERY AND EMANUEL COUNTIES THROUGH 630 PM EDT. RAINFALL AMOUNTS BETWEEN 1 TO 3 INCHES CAN BE EXPECTED AND RUNOFF FROM THESE STORMS COULD CAUSE MINOR FLOODING OF SMALL CREEKS AND STREAMS...AND LOW SPOTS ON STREETS AND UNDERPASSES. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL WILL REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS LIKELY...SO DO NOT ATTEMPT TO CROSS WATER COVERED ROADWAYS.
Special weather statement, Jul 6, 6:32 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 632 PM EDT SUN JUL 6 2008 GAZ085-086-097-098-109-111>113-062330- 632 PM EDT SUN JUL 6 2008 ...SIGNIFICANT WEATHER ALERT FOR STRONG WINDS...FREQUENT LIGHTNING AND VERY HEAVY RAIN IN WHEELER...TOOMBS...MONTGOMERY... DODGE... TREUTLEN...LAURENS...JOHNSON AND EMANUEL COUNTIES UNTIL 730 PM EDT... AT 632 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS THAT EXTENDING FROM NEAR ALAMO IN WHEELER COUNTY TO NORMANTOWN IN NORTH TOOMBS COUNTY TO SWAINSBORO IN EMANUEL COUNTY. THESE STORMS WERE MOVING TO THE NORTH AND NORTHEAST AT 20 MPH. WIND GUSTS OF 45 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAINFALL ARE LIKELY AS THESE STORMS MOVE ACROSS PORTIONS OF WHEELER...TOOMBS...MONTGOMERY...DODGE...TREUTLEN...LAURENS...JOHNSON AND EMANUEL COUNTIES THROUGH 700 PM EDT. RUNOFF FROM THESE STORMS COULD CAUSE MINOR FLOODING OF SMALL CREEKS AND STREAMS...AND LOW SPOTS ON STREETS AND UNDERPASSES. PONDING OF WATER ON ROADWAYS IS LIKELY...SO DO NOT ATTEMPT TO CROSS WATER COVERED ROADWAYS.
Special weather statement, Jul 6, 6:55 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 655 PM EDT SUN JUL 6 2008 GAZ021-062330- 655 PM EDT SUN JUL 6 2008 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN CHEROKEE COUNTY UNTIL 730 PM EDT... AT 651 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER WALESKA...MOVING SOUTHEAST AT 15 MPH. WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS CHEROKEE COUNTY THROUGH 730 PM EDT. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE WALESKA...CANTON...BUFFINGTON...HOLLY SPRINGS AND LEBANON. RAINFALL AMOUNTS UP TO TWO INCHES PER HOUR CAN BE EXPECTED ACROSS CHEROKEE COUNTY...INCLUDING THE CITIES OF WALESKA...CANTON...BUFFINGTON...HOLLY SPRINGS AND LEBANON. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL WILL REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.
Special weather statement, Jul 6, 7:02 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 702 PM EDT SUN JUL 6 2008 GAZ096-107-062330- 702 PM EDT SUN JUL 6 2008 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN PULASKI AND BLECKLEY COUNTIES UNTIL 730 PM EDT... AT 702 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER MOBLEY CROSSING...AND MOVING EAST SOUTHEAST AT 5 TO 10 MPH. WIND GUSTS OF 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE LIKELY AS THIS STORM MOVES ACROSS PULASKI AND BLECKLEY COUNTIES THROUGH 730 PM EDT. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE MOBLEY CROSSING...COLEY...HAWKINSVILLE... COCHRAN...FRAZIER...EMPIRE AND POWELL.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 1:24 PM EDT | Severe Thunderstorm Warning | FFC | Cobb | 25 min |
| Jul 6, 3:21 PM EDT | Severe Thunderstorm Warning | FFC | Butts, Jasper, Monroe | 39 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.